BRONCHIAL ASTHMA DUE TO SENSITIVITY TO GUM ACACIA

For those who cannot tolerate Mercury Pharma levothyroxine, Mercury Pharma Eltroxin, and now new formulation Teva levothyroxine.

Does this paper make sense to you? Do you feel asthmatic from taking these products?

This paper was published in Canada in 1942. Still looking for anything more recent!

BRONCHIAL ASTHMA DUE TO SENSITIVITY TO GUM ACACIA

BY P. H. SPRAGUE

Edmonton

SENSITIVITY to gum acacia (gum arabic) has been reported by several authors 1 ' 2 ' 3 particularly in connection with its intravenous use. During the past year another manner of sensitization to this substance has been reported by Bohner, Sheldon and Trenis, 4 in connection with its use as an "offset" spray solution in the printing industry. This case report has to do with the latter type of sensitization and serves to focus attention on another industrial hazard.

Recently the writer was consulted by a man, 33 years of age, of Anglo-Saxon parentage, complaining of asthmatic attacks which bothered him almost daily for a period of four months. He was a printer by trade and had followed this occupation for 17 years. As long as he could remember he had been troubled with a rhinitis that was more or less constant, showing no definite seasonal variations. His family history revealed that his father had died as the result of asthma and one brother was suffering from a form of eczema.

During the fall of 1941 he developed what was apparently an acute upper respiratory tract infection, since which time (four months previously) he had been choked up". For the past three to four years his firm had been using an offset spray in the course of their printing operations. This spray was designed to dry rapidly, forming a fine powder which would prevent the coloured material from one sheet from being smeared on the sheet below it—the so-called offset". As a result of this the atmosphere was filled with this powdered substance. In order to prevent the inhalation of this material suitable masks were provided all the employees engaged in this work. In spite of the use of the mask, he found that his breathing became so diffcult he would have to leave his work m the early afternoon. He noticed he was having increasing diffculty as time went on and also that shortly after leaving his work his breathing was improved.

On physical examination he was found to be quite well nourished. Apart from the fact that sibilant breath sounds were heard scattered throughout both lungs, there was nothing of great significance in his physical examination. The mucous membranes of the nose and throat were pale and congested and a nasal smear showed a moderate degree of eosinophilia. A series of intradermal skin tests were carried out with both inhalants and foods. There was a positive skin reaction to dust concentrate which was graded about two plus on a basis of one to four; also a one plus reaction to feathers and a grade one reaction to flaxseed and kapok. None of the foods reacted positively.

In view of the fact that his history was strongly indicative of contact with something in his place of employment, a sample of the powder which formed after the spray dried was brought to the offce and a simple scratch test was made with this substance on the forearm. This showed a marked or grade four skin reaction with pseudopodia radiating in all directions. This was the confirmatory evidence required that this man was definitely sensitive to the spray substance used.

On the basis of these findings, his employer immediately changed the type of offset" spray. After a period of rest the man was able to go back to his work and is practically free of his asthmatic symptoms at the present time. He has, however, an allergic rhinitis due to dust sensitivity for which he is undergoing treatment.

It is rather interesting that this man had worked at the same trade for seventeen years. For the past five years he had been using this spray in his work. Therefore, it must have required almost four years for him to become sensitized to this substance.

It is necessary to remember that he gave a definite history of atopic tendencies. In other words, he had the potentiality of becoming sensitized to some allergen. This was indicated in that he had already become dust-sensitive. No other employees were afflicted in this particular establishment, but if others with atopic tendencies had been employed it is likely they would have become similarly affected.

Bohner, Sheldon and Trenis4 have concluded as the result of positive direct tests and also passive transfer tests, that acacia is a highly specific allergen and that it constitutes a definite industrial hazard. They also suggest that dextrose be substituted in place of acacia in " offset" sprays.

The confirmatory evidence in this case was very readily obtained in that a simple scratch test with the powder gave a definite wheal and an extensive flare.

REFERENCES

1. SPIELMAN, A. D. AND BALDWIN, H. S. : Atopy to acacia (gum arabic), J. Am. M. Ass., 1933, 101: 444.

2. MAYTUM, C. K. AND MAGATH, T. B. : Sensitivity to acacia, J. Am. M. Ags., 1932, 99: 2251.

3. STUDDIFORD, W. E. : Severe and fatal reactions following the intravenous use of gum acacia glucose infusions, Surg., Gyn. Obst., 1937, 64: 772.

4. BOHNER, C. B., SHELDON, J. M. AND TRENIS, J. W. :

J. Allergy, 1941, 12: 290.

RÉSUMÉ

La gomme acacia pulvérisée est un nouvel agent industriel déclenchant des réactions allergiques, notamment des crises d 'asthme bronchique. La preuve en est faite par des scarifications positives avec ce produit. JEAN SAUCIER

ncbi.nlm.nih.gov/pmc/articl...

11 Replies

oldestnewest
  • really interesting when I first fell sick 15 years ago within the space of three weeks I could not tolerate lots of smells including petrol at the garage and fresh newspapers made my throat sting I thought it was just my strange system!

  • I had no asthma attacks just felt so terribly unwell - I couldn't believe a tablet supposed to make you feel better made you feel far, far worse than before being diagnosed. I wouldn't be surprised if we are intolerant to things within some medications.

    The worst was being told there was no alternative available.

  • Interestingly, It's one of the few things I'm not sensitive to. I used to be an offset litho machine manager (aka printer) and remember that stuff well. Gum arabic is also used on printing plates, but I don't know if it is the same stuff. Printing is full of nasty chemicals (or was) like MEK, too.

  • Thanks for posting this Rod, this gives me a little more information to show local CCG, who are still trying to get me to try going back to Mercury Pharma Eltroxin, but as it has the same PL number as their generic Levothyroxine, I am not keen to. It is rather strange that the same PL number under Goldshield was completely fine.

  • shaws wrote I couldn't believe a tablet supposed to make you feel better made you feel far, far worse than before being diagnosed.

    Nor I. This and doubtless other papers have been traduced by the manufacturers of the 'one size fits all' levothyroxine and hidden in plain sight by the papers which say four legs good, two legs bad...I mean, levo good, everything else dangerous rubbish :(

    Well done for finding it in the haystack, Rod ;)

  • We have quite a few posts of members complaining of 'breathing problems'. No doubt due to their prescripition. Have you read Dr L's Rebuttal about NDT?

  • shaws can you post a link to Dr L's rebuttal about NDT please.

  • shaws Thank you.

  • This also might be of interest :)

    web.archive.org/web/2010103...

  • Very interesting. Thank you.

You may also like...